Thalidomide therapy has been shown to cause increases in body weight in patients with HIV and tuberculosis infections. To examine the nature of this weight gain and its immunological correlates in patients with HIV infection, we studied a cohort of 13 patients with minimally symptomatic HIV disease. Patients were admitted to the Rockefeller University General Clinical Research Center and maintained on strict isocaloric diets to achieve weight stabilization before a 14-day course of thalidomide treatment. Mean percentage weight increase was 3.6% on day 14 of thalidomide therapy (p = 0.002). Weight gain was associated with a reduction in mean daily urinary nitrogen excretion of 1.81 g (p = 0.017). Resting energy expenditure was unaffected by thalidomide. Body composition analysis suggested some extracellular fluid retention in the first week of thalidomide therapy, followed by an expansion of lean tissue mass during the second week. Remarkably, total lymphocyte counts and CD8+ T cell counts increased following treatment with the drug from 1578 ± 185 to 2617 ± 265 and from 938 ± 146 to 1369 ± 231, respectively. Modest increases in CD4+ T cell counts were also observed. Levels of circulating TNF-α were not elevated at baseline. A significant increase in mean plasma levels of soluble interleukin 2 receptor (sIL-2r), from 1918 ± 250 to 3816 ± 411 pg/ml (p = 0.0022), occurred in response to thalidomide, suggesting drug-induced immunological activation. In conclusion, thalidomide treatment of patients with HIV infection caused weight gain and lean tissue anabolism, even when caloric intake was kept constant. The nature of the association between thalidomide treatment-induced metabolic changes and the immunomodulatory effects of the drug has yet to be elucidated.
ASJC Scopus subject areas
- Infectious Diseases